Winter Storm, Stevens
- When
- December 1, 6:00 AM CST to 10:00 PM CST
- Where
- Stevens forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.586, -96.000 (the zone’s center; the record gives no point)
A potent low pressure system moved out of the Southern Rockies early on the 1st, and then trekked into the Central Great Plains by midday, and then into Eastern Iowa by the late evening hours. 3 inches in Waconia.
Every event with a place to put it; 42 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A potent low pressure system moved out of the Southern Rockies early on the 1st, and then trekked into the Central Great Plains by midday, and then into Eastern Iowa by the late evening hours. Some notable snow amounts include: twelve inches at Hewitt, 10 inches at Carlos, 8 inches in Little Falls, 7.7 inches in Forest Lake, 7.2 inches at Rush City, 7.0 inches in Red Wing, 6.5 inches at Glenwood, 6.4 inches in Chanhassen, 6.0 inches in Eagan, 6.0 inches in Plymouth, 6.0 inches in Zumbrota, 6.0 inches in St Paul, 5.5 inches in Long Prairie, and 5.3 inches in Waconia. Sustained winds of between 20 and 35 mph were also observed during the storm, causing considerable blowing and drifting. A few locations, especially south of a Wood Lake to Hastings line, received sleet between one eighth and three quarters of an inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Dec 1, 4:14 AM CST, 1 hour 46 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
414 AM CST SAT DEC 1 2007
.DISCUSSION...
MAJOR WINTER STORM STILL ON TRACK TODAY. WATER VAPOR CHANNEL SHOWS
IMPRESSIVE FEED OF SUB TROPICAL MOISTURE STREAMING ACROSS THE
SOUTHWEST UNITED STATES AHEAD OF DEEP UPPER TROUGH COMING ASHORE
OVER SOUTHERN CALIFORNIA EARLY THIS MORNING. PWAT ANALYSIS FROM THE
EVENING UA PLOTS SHOWS DEEP MOISTURE STEADILY MOVING NORTHEAST WITH
MANY UPSTREAM SITES SHOWING MARKED INCREASE NOT ONLY IN RAW VALUES
BUT PERCENTAGE OF NORMAL. SFC ANALYSIS SHOWS LOW PRESSURE
INTENSIFYING ACROSS COLORADO WITH PRESSURE FALLS TO ITS EAST. RADAR
MOSAIC SHOWS BLOSSOMING REFLECTIVITY ON LEADING EDGE OF 295 K
ISENTROPIC ASCENT AND SATURATION OVER NORTHEAST NEBRASKA AND EASTERN
SOUTH DAKOTA...WITH SFC OBS INDICATING FREEZING RAIN...SLEET...AND
SNOW. TEMPERATURES AND DEW POINTS ACROSS THE REGION HAVE BEEN
INCREASING THROUGH THE NIGHT WITH READINGS IN THE TEENS TO AROUND 20.
RAPID DETERIORATION WILL OCCUR THIS MORNING FROM SOUTHWEST TO
NORTHEAST. 295K ISENTROPIC SFC ANALYSIS SHOWS VERY STRONG UPGLIDE
BY 12Z AND THRU THE LATE MORNING. IMPRESSIVE WINDS ON THIS SFC
WITH 50-60 KT SPEEDS PERPENDICULAR TO THE ISENTROPES AS RAPID TOP
DOWN SATURATION OCCURS. FIRST WAVE OF PRECIPITATION MAY BE
HINDERED TO A SMALL EXTENT DUE TO THE NEED FOR THE ATMOSPHERE TO
SATURATE FIRST. TIMING STILL LOOKS ON TRACK TO BEGIN /WITH LIGHTER
SNOW OR VIRGA PRECEDING/ AROUND 12Z IN THE SOUTHWEST CWA ALONG AND
SOUTHWEST OF THE MN RIVER VALLEY...AROUND 15Z AROUND THE TWIN
CITIES AND UP TO ST. CLOUD AND DOWN TO RED WING...AND BY 18Z IN
THE NORTHEAST AND FAR EASTERN CWA INCLUDING EAU CLAIRE. THIS
LEADING EDGE OF PRECIP IS COINCIDENT WITH FRONTOGENESIS IN THE
700-600 MB LAYER WITH A STRONG FN VECTOR RESPONSE APPEARING IN
ADDITION TO THE ISENTROPIC ASCENT. UPPER JET CONTRIBUTES TO THE MIX
WITH COUPLING BEFORE LEFT EXIT REGION OF JET FROM THE SOUTH NOSES
OVER THE AREA BY MID AFTERNOON. DENDRITIC SNOW GROWTH IS MOST FAVORED
DURING THE LATE MORNING AND EARLY AFTERNOON BEFORE WARMER AIR STARTS
TO MOVE TOWARDS SE MN. ANOTHER WAVE OF INTENSE FORCING PUSHES
EASTWARD ACROSS THE CENTRAL CWA DURING THE AFTERNOON. MID LEVEL
POTENTIAL TEMPERATURE ANALYSIS REVEAL A WEAK TROWAL STRUCTURE IN
CONJUNCTION WITH THE MID LEVEL FRONTOGENESIS AND FN VECTOR
DIVERGENCE RESPONSE...ALL OF WHICH INTENSIFY WITH TIME BY LATE
AFTERNOON. CROSS SECTION SHOWS STRONG BURST OF OMEGA AND VERY DEEP
AGEOSTROPHIC CIRCULATION WITH FRONTOGENSIS BAND BELOW EPV LAYER.
THIS ALSO COINCIDENT WITH THE TIME THAT GRADIENT OF ELEVATED LOWERED
STABILITY PASSES OVER SOUTHERN MINNESOTA. THE FORCING DURING THIS
TIME IS VERY STRONG BUT DENDRITIC SNOW GROWTH IS LESS FAVORABLE.
WITH HINTS OF ELEVATED INSTABILITY ENHANCED BANDING WILL BE POSSIBLE
ALONG WITH A RUMBLE OF THUNDER...MAINLY FROM FAIRMONT TO THE
SOUTHERN TWIN CITIES METRO TO RED WING. OVERALL HEAVIEST SNOWFALL IS
EXPECTED ACROSS THE WEST CENTRAL CWA FROM ABOUT WILLMAR TO JUST
NORTH OF THE TWIN CITIES OR NORTHERN SUBURBS TO LADYSMITH DUE TO
DURATION AND CONFIDENCE THAT THIS AREA WILL SEE ALL SNOW...WITH
AMOUNTS AROUND 12 INCHES EXPECTED.
PRECIP TYPE GETS TRICKIER AS WARM AIR MOVES IN ALOFT FROM THE
SOUTHWEST. THINKING OVER THE LAST SEVERAL FORECAST CYCLES REMAINS
ON TRACK. THE BIGGEST ISSUE REMAINS AREAS THAT WILL BE ON THE
FRINGE OF THE WARMER AIR...OR FROM JUST SOUTH OF EAU CLAIRE TO THE
TWIN CITIES TO REDWOOD FALLS. BY THE TIME THE BEST FORCING ROLLS
AROUND JUST PRIOR TO 00Z IN THIS AREA...SLEET MAY BECOME A FACTOR.
SHOULD THE SNOW BE INTENSE ENOUGH...THERE MAY REMAIN ENOUGH
COOLING TO KEEP PRECIP ALL SNOW. STILL FEEL THAT SLEET WILL BE
MIXING IN IN THESE AREAS CUTTING SNOW AMOUNTS SOMEWHAT. FURTHER
SOUTH...ALONG INTERSTATE 90...SNOW WILL CHANGE TO SLEET MIX WITH
OR CHANGE TO FREEZING RAIN THROUGH THE AFTERNOON WITH SOME LIGHT
GLAZE POSSIBLE. THE HEAVIEST OF THE PRECIPITATION WILL RAPIDLY END
FROM SOUTHWEST TO NORTHEAST STARTING EARLY THIS EVENING. THE
HEAVIEST SNOW WILL CONTINUE IN THE NORTHEAST CWA DURING THE EARLY
EVENING BUT TAPER FROM SOUTH TO NORTH AS MID LEVEL DRY AIR RAPIDLY
BUILDS IN. THE LOW LEVELS REMAIN MOIST SO DRIZZLE AND FREEZING
DRIZZLE WILL BE POSSIBLE FAR SOUTH ...WITH FREEZING DRIZZLE OR LIGHT
SNOW POSSIBLE ACROSS THE CENTRAL CWA AND MOVING NORTHWARD. STRONG
EASTERLY WINDS WILL ALSO BE AN ISSUE WITH SOME BLOWING OF SNOW AND
ADDITIONAL VISIBILITY REDUCTIONS.
WRAP AROUND SNOW SHOWERS CONTINUE SUNDAY AS LOW CENTER PASSES TO THE
EAST WITH COLDER AIR RETURNING ALOFT. HIGH PRESSURE BUILDS IN BY
SUNDAY NIGHT WITH NORTHWEST FLOW SETTING UP IN THE UPPER LEVELS. WAA
RETURNS AHEAD OF A CLIPPER MONDAY AFTERNOON WITH A CHANCE FOR
PRECIPITATION. ..MDB..
&&
.AVIATION.../06Z TAF ISSUANCE/
VFR CONDITIONS STILL LOOK TO PERSIST THROUGH 13 TO 16Z AT ALL TAF
SITES BEFORE HEADING DOWNWARD TO IFR CONDITIONS IN SNOW FAIRLY
QUICKLY. CONFIDENCE OF STARTING TIME IS A BIT UNCERTAIN...AS OBS
HAVE SHOWED CLOUD HEIGHTS HEADING DOWNWARD A BIT FASTER THAN
EXPECTED IN NEBRASKA. HAVE CONTINUED TO HEDGE A LITTLE MORE ON THE
DRY AIR IN THE LOW LEVELS. THE SNOWFALL WILL BE ITS HEAVIEST
BETWEEN 18 AND 23Z GIVEN THE STRENGTH AND DEPTH OF THE MOIST
UPGLIDE AND THE FOCUS OF THE OMEGA IN THE FAVORED TEMPERATURE
AREAS. IFR CONDITIONS ARE A GIVEN AND VLIFR CONDITIONS WILL BE
LIKELY AT ALL SITES DURING THAT AFTN TIME WINDOW. INTO THE
EVENING...SNOW WILL SLOWLY TAPER OFF...HOWEVER BLOWING SNOW AND
LOW LEVEL SATURATION MAY KEEP VISBYS QUITE LOW. THE THERMAL
PROFILE ALOFT WILL BE CONTINUING TO WARM AS SOUTHERLY WINDS OFF
THE DECK DRAW AIR IN FROM THE SOUTH. THE LIKELY THERMAL PROFILE
WILL BE SUPPORTIVE OF SLEET AT ALL SITES BY LATE IN THE
EVENING...AND POSSIBLY SOME FREEZING RAIN/DZ NEAR RWF AS WELL.
BEYOND THE TAF PERIOD...FOR OVERNIGHT SAT NIGHT...ALL SITES WILL
POSSIBLY SEE A FZDZ OR LIGHT SLEET.
WINDS DURING THE DAY TODAY WILL INCREASE FROM THE EAST SOUTHEAST.
SUSTAINED WINDS OF 15 TO 20 KTS ARE EXPECTED BY AFTN...WITH SOME
HIGHER GUSTS. SOME WIND SHEAR...NOT TO THE CRITERIA OF MENTION IN
THE TAFS...IS LIKELY FROM MID AFTN TO EARLY EVE OVER MSP AND THE
WI TAF SITES. THIS SHEAR WILL BE STRONGEST IN THE 1.5 TO 5 KFT
LAYER...WITH WINDS UP TO NEAR 65 KTS FROM THE SOUTH.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR
ANOKA-BENTON-BLUE
EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DOUGLAS-
FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-
KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER-MILLE
LACS-MORRISON-NICOLLET-POPE-RAMSEY-REDWOOD-RENVILLE-RICE-
SCOTT-SHERBURNE-SIBLEY-STEARNS-STEELE-STEVENS-SWIFT-TODD-
WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE.
WI...WINTER STORM WARNING UNTIL 6 AM CST SUNDAY FOR BARRON-CHIPPEWA-
DUNN-EAU CLAIRE-PEPIN-PIERCE-POLK-RUSK-ST. CROIX.
&&
MDB/MTFHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 553 AM CST SAT DEC 1 2007 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 021200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH- WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK- ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE- 553 AM CST SAT DEC 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT. WINTER STORM WARNING IN EFFECT TODAY AND TONIGHT... A MAJOR WINTER STORM WILL AFFECT CENTRAL AND SOUTHERN MINNESOTA AND WEST CENTRAL WISCONSIN TODAY AND TONIGHT. SNOWFALL WILL MOVE INTO THE AREA FROM SOUTHWEST TO NORTHEAST THIS MORNING AND OVERSPREAD THE ENTIRE OUTLOOK AREA BY EARLY AFTERNOON. HEAVY SNOWFALL IS EXPECTED RESULTING IN VISIBILITIES BELOW A HALF MILE AND TREACHEROUS OR IMPOSSIBLE TRAVEL CONDITIONS. SNOW WILL CHANGE TO SLEET AND FREEZING ACROSS SOUTH CENTRAL MINNESOTA ALONG THE INTERSTATE 90 CORRIDOR THIS AFTERNOON WITH LIGHT ICE ACCUMULATION POSSIBLE. SNOW WILL MIX WITH OR CHANGE TO SLEET ALONG A LINE FROM REDWOOD FALLS TO THE TWIN CITIES TO EAU CLAIRE BY EARLY THIS EVENING. SNOWFALL AMOUNTS WILL RANGE FROM 3 TO 6 INCHES ACROSS FAR SOUTH CENTRAL MINNESOTA...AROUND 10 INCHES FROM REDWOOD FALLS TO THE TWIN CITIES TO EAU CLAIRE...AROUND A FOOT FROM WILLMAR TO CAMBRIDGE TO LADYSMITH...AND 9 TO 12 INCHES FROM ALEXANDRIA TO MORRIS TO CANBY. THE HEAVIEST SNOW WILL FALL FROM AROUND MIDDAY INTO EARLY EVENING. A RUMBLE OF THUNDER IS ALSO POSSIBLE FROM FAIRMONT TO THE TWIN CITIES TO RED WING LATE THIS AFTERNOON OR THIS EVENING. PRECIPITATION WILL TURN TO FREEZING DRIZZLE OR LIGHT SNOW THIS EVENING FROM SOUTH TO NORTH AS THE SYSTEM MOVES OFF. EAST-SOUTHEAST WINDS WILL RANGE FROM 15 TO 20 MPH WITH GUSTS TO AROUND 30 MPH LEADING TO SOME BLOWING AND DRIFTING OF SNOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SNOW SHOWERS WILL CONTINUE SUNDAY WITH LITTLE IF ANY ACCUMULATION. WINDS WILL SHIFT TO THE NORTHWEST AND BECOME STRONG CAUSING BLOWING AND DRIFTING OF SNOW AND REDUCED VISIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE. MDB
The national radar mosaic for the moment the first event began.
42 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71469, 71471, 71472, 71470, 71474, 71476, 71681, 71682, 71684, 71697, 71706, 71473, 71680, 71683, 71696, 71698, 71477, 71479, 71480, 71678, 71679, 71691, 71699, 71478, 71676, 71687, 71688, 71689, 71690, 71694, 71702, 71705, 99561, 71677, 71685, 71693, 71700, 71701, 71703, 71704, and more.